Colorado, 2018

Hail and Lightning Strike in Colorado, May 2, 2018

May 2, 2018 · NWS BOU · 2 events in 2 counties and zones

Lightning struck a tree in southwest Denver and completely destroyed it. A strong thunderstorm produced nickel size hail in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a tree in southwest Denver and completely destroyed it. A strong thunderstorm produced nickel size hail in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 4:16 PM MST, 44 minutes earlier.

Area forecast discussion, May 2, 4:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
516 PM MDT Wed May 2 2018

.UPDATE...
Issued at 514 PM MDT Wed May 2 2018

Made some adjustments to temperatures for today through Thursday
to account for continued cooler trend due to cloud cover, precip
and CAA. Highs today only got into the lower 50s and looking at
guidance highs on the plains will also stay in the lower 50s with
cold push behind the exiting system. Also updated pops, weather
and winds to account for current conditions.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 308 PM MDT Wed May 2 2018

Convection is on the increase over the CWA at this time.
Satellite pictures are showing the upper low circulation over
south central Utah at this time. Models have the upper low center
move northeastward across Colorado tonight. At 12Z the center is
over east central Colorado. By 00Z Thursday afternoon late, the
upper low center is over northeastern Nebraska with a trailing
upper trough southwestward into southern Arizona. There is fairly
strong upward vertical velocity progged on the QG Omega fields
tonight into mid day Thursday. Weak downward motion is indicated
Thursday afternoon. All the models have pretty deep moisture over
the CWA tonight well into Thursday afternoon then it decreases a
bit late in the afternoon Thursday. There are pretty decent CAPE
values over the southern half of the plains this evening. There is
some minor CAPE around over the mountains only on Thursday. The
QPF fields show decent amounts of measurable precipitation for the
forecast area tonight and much of Thursday. The highest amounts
of rainfall look to be over the northern half of the plains
tonight and Thursday morning. Snowfall amounts still look on track
for the high mountain highlights overnight and Thursday. For
temperatures, Thursday's highs are a tad warmer than today's.

.LONG TERM...(Thursday night through Wednesday)
Issued at 308 PM MDT Wed May 2 2018

The upper level trough will be exiting the CWA to the east on
Thursday evening placing AVA over much of northeast Colorado.
Therefore, POPs will be decreasing quickly through the evening
due to the subsidence and loss of daytime heating. Some lingering
showers will still be possible in the higher country.

Upper level ridging will then setup over Colorado from Friday
through Sunday. This, along with dry air being advected in from
the north, will help to limit shower and thunderstorm activity
during this period while temps reach the 70s across lower
elevations. On Friday, daytime heating will barely be able to
create any instability over the mountains but light, isolated
showers may briefly form in the afternoon. RH values will be as
low as 16% in southern Lincoln County but with light winds no
fire weather threat is expected. On Saturday, there will be
similar conditions but warmer temperatures and a weak jet streak
moving through the northern half of Colorado will allow for a
slightly better chance of showers and thunderstorms. Minimum RH
values will be near 13% across southern Lincoln County during the
afternoon which may pose a bit of a fire weather threat but with
winds expected to be less than 10 mph all day, this threat will be
minimal.

On Sunday, a backdoor cold front will move into northeast Colorado
increasing moisture and upslope flow. The 12Z operational GFS has
QPF values near 2 inches during Sunday evening/night in part due
to convective feedback. This is quite the outlier compared to
other models and GFS ensemble runs. With ridging overhead and an
upper level jet streak far enough off to the east, I have favored
the drier solutions in the POP fields.

On Monday and Tuesday, the GFS and Euro are beginning to come into
some agreement on a shortwave trough moving from the Great Basin
region towards Wyoming. This will allow for a chance of
thunderstorms but at the moment the best forcing from this trough
appears that it will pass north of Colorado. Wednesday will be
slightly drier as a ridge moves overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 308 PM MDT Wed May 2 2018

Northeasterly winds are continuing at DIA this afternoon. This is
expected to continue much of the night. A stronger northerly
surge is progged to come in Thursday morning. Speeds could get to
20 knots. As far as ceilings go, they could stay at BKN-OVC020 of
lower all night and much of Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Thursday for COZ031-034.

Winter Storm Warning until noon MDT Thursday for COZ033.

&&

UPDATE...Bowen
SHORT TERM...RJK
LONG TERM...Danielson/Kriederman
AVIATION...RJK
Hazardous weather outlook, May 2, 10:20 AM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1120 AM MDT Wed May 2 2018

COZ030>051-031730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1120 AM MDT Wed May 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms will continue to
develop across much of the forecast area this afternoon. The
showers and thunderstorms will become more numerous later this
afternoon. A few storms may become severe on the plains. The best
chance for severe storms will be along and south of the Interstate
76 corridor. The strongest storms may produce up to one inch hail
in diameter, heavy rain and wind gusts up to 50 mph. Expect a
widespread rain event on the plains tonight with embedded
thunderstorms. The heaviest rain is expected to be north of the
Interstate 70 corridor.

Over the high mountains, moderate to heavy snowfall is expected
over the high mountain passes this afternoon and tonight,
especially from Rocky Mountain National Park up to the Wyoming
border. Mountain valleys will see a mix of rain and snow showers,
but little if any accumulation is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An upper level trough will move across the area on Thursday
bringing widespread precipitation across north central and
northeast Colorado especially in the morning hours. Heavy wet snow
will fall in the northern mountains through midday Thursday but
should decrease in intensity during the afternoon. The heaviest
snow totals are expected to be across Larimer county and Rocky
Mountain National Park. The northern foothills may also see some
heavy wet snow Thursday morning which could create slushy roads
and may be enough to break tree branches off of trees which have
already leafed out.

Drier and warmer weather will return on Friday and Saturday. On
Sunday, Monday, and Tuesday, increased moisture with upslope flow
will allow for scattered thunderstorms to develop in the
afternoon mainly over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm over the northeast
plains of Colorado.

In the hours before

Local storm report, May 2, 4:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             DEER TRAIL              39.62N 104.04W
05/02/2018  M0.25 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0218 PM     HAIL             4 S BROOKVALE           39.57N 105.40W
05/02/2018  M0.25 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

0850 AM     SNOW             4 NE NEDERLAND          39.99N 105.45W
05/02/2018  M1.0 INCH        BOULDER            CO   TRAINED SPOTTER

&&

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Denver

When
May 2, 5:00 PM MST
Where
Denver County, 2 mi SW of Denver
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
39.709, -104.957

Hail, Lincoln

When
May 2, 7:20 PM MST
Where
Lincoln County, 6.85 mi WSW of Punkin Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.810

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744405, 744403.